Alert archive / Florida / Tornado Warnings in 2018

Tornado Warning 18, NWS Tampa Bay, FL

December 9, 2018Pasco County, Pinellas County, Florida

NWS Tampa Bay, FL issued this tornado warning at Dec 9, 2018, 8:36 AM EST for Pasco County, Pinellas County, Florida. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 9, 2018, 8:36 AM EST (13:36 UTC)
Expired
Dec 9, 2018, 9:15 AM EST
In force
39 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Pasco County, FL, Pinellas County, FL

The radar

The Tampa radar (KTBW), 65 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 9, 8:57 AM ESTTSTM WND DMG2 Ene New Port Richey, FLPOSSIBLE TORNADO DAMAGE. ONE RESIDENCE SUSTAINED EXTENSIVE DAMAGE FROM A FALLEN TREE AND THERE ARE ALSO DOWNED POWER LINES IN THE AREA.
Dec 9, 8:57 AM ESTTORNADO 12 Ene New Port Richey, FLTHE MAJORITY OF DAMAGE WAS EF0 IN NATURE WITH LARGE TREE LIMBS,BRANCHES AND POWERLINES DOWN IN A SMALL AREA OFF OF BOLAM AVE NEAR ATTIS ST. MINOR ROOF DAMAGE WAS ALSO OBSERVED WITH SOME HOMES HAVING SHINGLES AND ROOFING FELT BLOWN OFF. ONE LARGE OAK TREE WAS F

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 1.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2018-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2018-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

201 
WFUS52 KTBW 091336
TORTBW
FLC101-103-091415-
/O.NEW.KTBW.TO.W.0018.181209T1336Z-181209T1415Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
836 AM EST Sun Dec 9 2018

The National Weather Service in Ruskin has issued a

* Tornado Warning for...
  Southwestern Pasco County in west central Florida...
  North central Pinellas County in west central Florida...

* Until 915 AM EST.

* At 835 AM EST, a radar indicated waterspout was located just
  offshore 9 miles northwest of Palm Harbor, or 10 miles west of
  Holiday, moving northeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornado will be near...
  Holiday and Beacon Square around 850 AM EST.
  New Port Richey around 855 AM EST.
  New Port Richey East, Jasmine Estates and East Lake around 900 AM 
  EST.
  Keystone around 910 AM EST.

Other locations impacted by this tornadic thunderstorm include Jay B
Starkey Wilderness Park, Trinity, Elfers, Moon Lake, Odessa, Bayonet
Point and Shady Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

If on or near the Pinellas and Pasco coast, get away from the water 
and move to safe shelter immediately. If you can hear thunder, you 
are close enough to be struck by lightning. Severe thunderstorms can 
produce large capsizing waves, even on small bodies of water. Move 
into dock and seek safe shelter now! Do not be caught on the water 
in a thunderstorm.

&&

LAT...LON 2822 8291 2826 8284 2836 8256 2819 8255
      2817 8262 2817 8265 2816 8265 2810 8288
      2812 8288 2821 8292
TIME...MOT...LOC 1335Z 246DEG 34KT 2815 8290 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

TBW
1 follow-up statement
718 
WWUS52 KTBW 091404
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
904 AM EST Sun Dec 9 2018

FLC103-091413-
/O.CAN.KTBW.TO.W.0018.000000T0000Z-181209T1415Z/
Pinellas FL-
904 AM EST Sun Dec 9 2018

...THE TORNADO WARNING FOR NORTH CENTRAL PINELLAS COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 2836 8256 2820 8255 2817 8269 2817 8270
      2830 8274
TIME...MOT...LOC 1403Z 245DEG 30KT 2825 8265 

$$

FLC101-091415-
/O.CON.KTBW.TO.W.0018.000000T0000Z-181209T1415Z/
Pasco FL-
904 AM EST Sun Dec 9 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 AM EST FOR
SOUTHWESTERN PASCO COUNTY...
    
At 903 AM EST, a severe thunderstorm capable of producing a tornado
was located near New Port Richey East, or near New Port Richey,
moving northeast at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
New Port Richey, Jasmine Estates, New Port Richey East, Jay B Starkey
Wilderness Park, Trinity, Moon Lake, Odessa, Elfers, Bayonet Point
and Shady Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 2836 8256 2820 8255 2817 8269 2817 8270
      2830 8274
TIME...MOT...LOC 1403Z 245DEG 30KT 2825 8265 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Norman

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Dec 9, 6:45 AM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Dec 9, 6:45 AM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
645 AM EST Sun Dec 9 2018

.AVIATION...
09/12Z TAF cycle. Robust LN SHRA/low CIGS/ISOLD TSRA pushing into
northern terminals with MVFR/LCL IFR conditions spreading
southward during the morning along with TSRA gusts. Greatest
impacts will be in a 14-19z window mainly from SRQ northward. LN
is expected to weaken some when approaching terminals south of
SRQ in the afternoon. VFR begins to return 20-02Z.

&&

.Prev Discussion... /issued 338 AM EST Sun Dec 9 2018/

SHORT TERM (Today - Monday)...
An upper level shortwave trough swinging through the southeastern US
today is providing the forcing for a surface low crossing northern
Florida and dragging a cold front through the eastern Gulf of Mexico
and into the Florida Peninsula. A band of showers and thunderstorms
along and ahead of this front is quickly approaching the forecast
area, and is on track to quickly push southeast through the area
during the morning through early evening hours. Strong wind shear
ahead of the front will allow for the possibility of a few strong or
severe thunderstorms, with damaging wind gusts and isolated tornadoes
the primary threat. Breezy winds both ahead of and behind the front
will also lead to a high risk of rip currents along area beaches
today, with the threat continuing through the day on Monday.

As the front pushes into the Florida Straits tonight, breezy
northwest winds behind the front will lead to a sustained period of
cold air advection. Lows Monday morning will be noticeably cooler,
ranging from the mid 40s to low 60s. The breezy winds will continue
throughout the day Monday, with afternoon highs in the upper 50s over
the Nature Coast and in the 60s over the rest of West Central and
Southwest Florida.

LONG TERM (Monday Night - Saturday)...
Monday night and Tuesday, a second shortwave trough aloft will dig
into the eastern Gulf of Mexico and Florida Peninsula, providing a
reinforcing push of cold air into the area as cold air advection
continues. Lows Tuesday morning will drop into the mid to upper 30s
north of Interstate 4, and generally in the 40s and low 50s to the
south. Highs on Tuesday will struggle to reach into the 60s in some
areas, and will only top out in the mid 60s over southwest Florida.
As high pressure fills into Florida from the northwest Tuesday night
and Wednesday, wind speeds and cold air advection will start to
subside. However, clear skies will allow temperatures to drop a
couple more degrees by Wednesday morning, and a brief freeze cannot
be ruled out in a few spots over the interior Nature Coast counties.

As broad surface high pressure settles in north of the area during
the second half of the week, temperatures will quickly moderate,
getting back to near normal by Thursday and Friday afternoon. A
strong upper/mid level trough will swing through the Mississippi
River Valley on Friday, sending the next cold front into Florida by
late Friday. This will bring another round of showers and
thunderstorms Friday and Friday night, but will only cause
temperatures to drop a few degrees by Saturday.

MARINE...
A cold front will move southeast through the coastal waters today,
producing breezy winds and periods of showers and thunderstorms.
Southerly winds ahead of the front are already increasing to advisory
levels over the Gulf waters from Englewood to Suwannee River, with
cautionary winds elsewhere. Winds will turn to the northwest and
remain around 20 knots behind the front tonight before subsiding on
Monday as high pressure builds into the western Gulf of Mexico. As
the high pressure shifts east, a tight pressure gradient will let
winds increase again slightly on Tuesday, producing exercise caution
conditions. High pressure will hold north of the waters Wednesday and
Thursday, with east winds generally around 15 knots or less.

FIRE WEATHER...
No concerns, as relative humidity will remain well above critical
levels through the next several days.

&&

.Preliminary Point Temps/PoPs...
TPA  74  56  63  47 /  80  20  20  10
FMY  77  62  69  49 /  70  20  10  10
GIF  76  55  65  43 /  80  20   0   0
SRQ  74  59  65  49 /  80  20  10  10
BKV  74  50  61  39 /  80  20  10  10
SPG  74  58  62  50 /  80  20  20  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Monday evening for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal
     Manatee-Coastal Sarasota-Pinellas.

Gulf waters...Small Craft Advisory until 9 PM EST this evening for
     Coastal waters from Englewood to Tarpon Springs FL
     out 20 NM-Coastal waters from Tarpon Springs to
     Suwannee River FL out 20 NM-Waters from Englewood to
     Tarpon Springs FL out 20 to 60 NM-Waters from Tarpon
     Springs to Suwannee River FL out 20 to 60 NM.

&&

AVIATION...09/Rude
PREVIOUS...18/Fleming
 MID TERM/LONG TERM/DECISION SUPPORT...99

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 3:45 AM ESTRip Current StatementTBWCharlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota63 hr
Dec 9, 6:30 AM ESTSpecial Marine WarningTBW60 min
Dec 9, 7:29 AM ESTSpecial Marine WarningTBW61 min
Dec 9, 8:25 AM ESTSpecial Marine WarningTBW65 min
Dec 9, 9:15 AM ESTSpecial Weather StatementTBWHillsborough, Pasco, Pinellas60 min
Dec 9, 9:26 AM ESTSpecial Marine WarningTBW45 min
Dec 9, 9:32 AM ESTTornado WarningTBWHernando, Pasco14 min
Dec 9, 9:48 AM ESTSpecial Marine WarningTBW27 min
Dec 9, 10:17 AM ESTSpecial Weather StatementTBWPolk43 min
Dec 9, 10:17 AM ESTSevere Thunderstorm WarningTBWManatee25 min
Dec 9, 11:21 AM ESTTornado WarningTBWHillsborough24 min

Nearby

Tornado Warnings in Florida, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.